Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS La Crosse, WI

July 19, 2004Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2004, 1:57 PM CDT for Houston County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2004, 1:57 PM CDT (18:57 UTC)
Expired
Jul 19, 2004, 2:30 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Houston County, MN

The radar

The La Crosse radar (KARX), 25 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:02 PM CDTHAIL 1.75Brownsville, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 191857
SVRARX
MNC055-191930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
157 PM CDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOUSTON COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 230 PM CDT

* AT 157 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS OVER RENO...
  OR ABOUT 11 MILES EAST OF CALEDONIA. THE SEVERE THUNDERSTORM WAS
  MOVING SOUTH AT 30 MPH. THIS WARNING EXTENDS THE PREVIOUS SEVERE   
  THUNDERSTORM WARNING ISSUED FOR EASTERN HOUSTON COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY 5 AND PEYTON ROAD AROUND 205 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
MONDAY EVENING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

LAT...LON 4352 9125 4351 9145 4370 9139 4371 9129
      4371 9124 4367 9127 4361 9125 4355 9125

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 AM CDT, 10 hours 57 minutes earlier.

Area forecast discussion, Jul 19, 3:00 AM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT MON JUL 19 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST FOCUS ON CONVECTIVE POTENTIAL TODAY...INCLUDING POSSIBLE
SEVERE THREAT.  RAIN CHANCES THROUGH THE REMAINDER OF THE SHORT
TERM PERIOD ALSO IN THE FOREFRONT.

07Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING FROM THE
ONT/MB BORDER...DOWN ACROSS THE NORTHWEST TIP OF MN TO CENTRAL SD.
HIGH PRESSURE WAS RIDGING FROM MO UP THROUGH IL INTO MICH. BETWEEN
THE TWO...SOUTHERLY FLOW HAD RE-ESTABLISHED ITSELF.  SOME
CONVECTION DEVELOPED NEAR THE FRONT LAST EVENING...BUT THAT HAD DIED
BY MIDNIGHT.  MID-LEVEL CASTELLANUS WERE EVIDENT PER THE SATELLITE
FOG ENHANCEMENT IMAGERY FROM MN ACROSS LAKE SUPERIOR AND NORTHERN
WI.  BY 06Z...CONVECTION HAD FORMED FROM THESE AS THEY DROP
SOUTHEAST TOWARD THE FORECAST AREA.

00Z 19JULY04 MODELS SEEMED TO BE IN REASONABLE AGREEMENT WITH MOST
MASS FIELDS INITIALLY...BUT AGAIN THE GFS DEVIATES FROM THE OTHER
MODELS BY TUESDAY...TIED TO CONVECTION AND FEEDBACK PROBLEMS. AGAIN
DO NOT LIKE HOW THE GFS DEVELOPS CONVECTION ACROSS THE DAKOTAS
TONIGHT...AND THEN TRACKS THE RESULTING MESOSCALE FEATURES INTO THE
AREA ON TUESDAY.  GFS SEEMS OVERDONE AGAIN.  HOWEVER...THE IDEA OF
CONVECTION OUT THERE HAS SOME MERIT...AS IT INITIALIZED THE SHORT
WAVE OVER IDAHO...WHICH WILL BE RESPONSIBLE FOR THIS ACTIVITY.  ETA
HAS TRENDED TOWARD HAVING A WAVE TRAVERSE THE RIDGE. OVERALL...WILL
SIDE WITH THE ETA...BUT WILL TAKE SOME GFS INTO ACCOUNT AS WELL.

FRONTAL BOUNDARY EXPECTED TO MOVE SOUTHEAST TOWARD FORECAST AREA
TODAY...AND BY 00Z EXPECT IT TO RUN FROM ABOUT KMDZ-KTOB-KFOD. AHEAD
OF THE FRONT...AIRMASS WILL HAVE AMPLE TIME TO BUILD INSTABILITY...
WITH MODELS FORECASTING 2000-4000 J/KG OF CAPE. 0-6 KM BULK SHEAR
REMAINS ABOVE 35 KTS AHEAD OF THE BOUNDARY...AND NEAR 40 OVER IA.
EHI OVER 4 AND VGP OVER 3.5.  ALL FAVORABLE FOR SUPERCELL
DEVELOPMENT. EXPECT STORMS TO FIRE DURING PEAK HEATING TIME BY MID
AFTERNOON...AND ANYTHING THAT GOES UP AHEAD OF THE LINE COULD BECOME
SUPERCELLULAR.  STORMS NEARER THE FRONT AND THOSE TOWARD EVENING
SHOULD BE MORE OF A MULTICELL STRUCTURE.  WILL HIGHLIGHT SEVERE
POTENTIAL IN MORNING HAZARDOUS WEATHER OUTLOOK.

BOUNDARY EXPECTED TO BECOME DIFFUSE ACROSS THE AREA THIS EVENING...
WITH CONVECTION SHIFTING TO THE SOUTH INTO THE BETTER INSTABILITY
AND MOISTURE TRANSPORT. SHOULD SEE A BRIEF BREAK ANY THE RAIN THREAT
FOR A TIME TUESDAY MORNING...BUT THE AFOREMENTIONED WAVE HEADED
THROUGH THE DAKOTAS ON TUESDAY SHOULD ASSIST REDEVELOPMENT AGAIN
TUESDAY AFTERNOON...ESPECIALLY IF ANY REMNANT BOUNDARIES LINGER FROM
THE EXPECTED CONVECTION TONIGHT.  WILL LEAVE LOW POP IN THE FORECAST
IN CASE.  AS THE WAVE APPROACHES TUESDAY NIGHT...STRONG WARM
ADVECTION AND THETA-E ADVECTION FOCUSES ON SOUTHERN MN.  EXPECT
ADDITIONAL CONVECTION TO FIRE IN THAT GENERAL AREA AND HEAD SOUTHEAST
ACROSS EASTERN IA AND NORTHERN IL.  STILL ENOUGH UNCERTAINTY WITH THE
STRENGTH OF THE WAVE AND THE RESULTING THERMODYNAMIC FORCING...SO
WILL LEAVE POPS IN THE 30/40 RANGE.  IF THE SIGNALS BECOME MORE
CLEAR...POPS MAY NEED TO BE INCREASED.

WILL MAINTAIN RAIN CHANCES INTO WEDNESDAY AND WEDNESDAY NIGHT.
RECENT AMPLIFIED RIDGE/TROUGH PATTERN BREAKING DOWN AS SEVERAL WAVES
CRASH OVER THE RIDGE.  HARD TO TIME ANY DETAIL AT THIS POINT WITH
THIS PATTERN SHIFT.

IN THE TEMPERATURE DEPARTMENT...GUIDANCE IS CLOSE FOR THE MOST
PART...BUT GFS MUCH COOLER TUESDAY WITH THE EFFECTS OF THE CONVECTIVE
FEEDBACK.  REALLY ONLY MINOR ADJUSTMENTS NEEDED TO THE PREVIOUS
FORECAST.

.LONG TERM...THURSDAY THROUGH SUNDAY.

LOOKS LIKE THE FLOW WILL STEER THE DISTURBANCES NORTH AND SOUTH OF
THE REGION FOR MEDIUM RANGE PERIOD.  NO CHANGES MADE TO THE
GRIDS BEYOND THURSDAY.

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

MW
Hazardous weather outlook, Jul 19, 4:30 AM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT MON JUL 19 2004

IAZ008>011-018-019-029-030-MNZ086-087-094-095-201100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-
MITCHELL-MOWER-OLMSTED-WINNESHIEK-
430 AM CDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AN NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL
DISTURBANCE AND SURFACE FRONTAL BOUNDARY MOVES SOUTHEASTWARD
ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS
AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT.
THE WIND SHEAR PROFILE AND INSTABILITY WILL BE FAVORABLE FOR THE
FORMATION OF A FEW SUPERCELLULAR THUNDERSTORMS CAPABLE OF PRODUCING
SEVERE WEATHER THIS AFTERNOON. THE SEVERE THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE SEVERE
THREAT WILL CONTINUE INTO THE EARLY EVENING HOURS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO
TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE
AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-201100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
430 AM CDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST...WEST
CENTRAL...AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL
DISTURBANCE AND SURFACE FRONTAL BOUNDARY SINKS SOUTHEASTWARD
ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS
AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT.
WIND SHEAR WILL BE FAVORABLE FOR PERHAPS A FEW THUNDERSTORMS TO
BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE CHANCE
OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO
TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE
AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

In the hours before

Local storm report, Jul 19, 1:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
129 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  1.75 INCH        LA CROSSE          WI   AMATEUR RADIO

            NUMEROUS REPORTS ON ONALASKA AND LA CROSSE.

0121 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  1.75 INCH        LA CROSSE          WI   AMATEUR RADIO

            NUMEROUS REPORTS ON ONALASKA AND LA CROSSE.

0125 PM     HAIL             4 E LA CROSSE           43.83N 91.15W
07/19/2004  2.00 INCH        LA CROSSE          WI   NWS EMPLOYEE

            HAIL AT NWS LA CROSSE OF 2.25 INCHES. BROKEN WIND SHEILDS
            ALONG HIGHWAY 16 IN LA CROSSE.

&&

SHEA
Local storm report, Jul 19, 1:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
141 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  1.00 INCH        LA CROSSE          WI   AMATEUR RADIO

0120 PM     HAIL             ONALASKA                43.89N 91.22W
07/19/2004  0.75 INCH        LA CROSSE          WI   AMATEUR RADIO

0120 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  1.25 INCH        LA CROSSE          WI   AMATEUR RADIO

0118 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  0.75 INCH        LA CROSSE          WI   AMATEUR RADIO

0116 PM     HAIL             ONALASKA                43.89N 91.22W
07/19/2004  1.00 INCH        LA CROSSE          WI   AMATEUR RADIO

0115 PM     HAIL             ONALASKA                43.89N 91.22W
07/19/2004  0.75 INCH        LA CROSSE          WI   AMATEUR RADIO

&&

SHEA
Local storm report, Jul 19, 1:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
147 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             3 NE STODDARD           43.69N 91.18W
07/19/2004  0.75 INCH        VERNON             WI   PUBLIC

0134 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  0.88 INCH        LA CROSSE          WI   PUBLIC

            REPORTED BY ESPOTTER. NICKEL SIZE HAIL.

0130 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  0.75 INCH        LA CROSSE          WI   PUBLIC

&&

SHEA
Local storm report, Jul 19, 1:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
149 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             4 S BROWNSVILLE         43.64N 91.28W
07/19/2004  0.50 INCH        HOUSTON            MN   AMATEUR RADIO

            HIGHWAY 26 JUST SOUTH OF LAWRENCE LAKE MARINA.

&&

SHEA
Local storm report, Jul 19, 1:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             2 N BROWNSVILLE         43.73N 91.28W
07/19/2004  1.25 INCH        HOUSTON            MN   AMATEUR RADIO

            HAIL STONES ALONG HIGHWAY 26.

&&

SHEA
Local storm report, Jul 19, 1:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             STODDARD                43.66N 91.22W
07/19/2004  0.75 INCH        VERNON             WI   FIRE DEPT/RESCUE

&&

BAUMGARDT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:27 PM CDTSevere Thunderstorm WarningARXHouston33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.